Main Article Content
Objective: To report a case of intravenous etoposide hypersensitivity in patient with extragonadal germ cell tumor and successfully rechallenged with oral etoposide on the subsequent cycles.
Case summary: A 16-year-old man with a diagnosis of primary mediastinal germ cell tumor was treated with bleomycin, etoposide and cisplatinum (BEP regimen). Within 15 minutes after his first etoposide infusion, he developed dyspnea, chest tightness but no hypotension or urticarial rash. Bronchospasm was revealed on the physical examination which suggested that the reaction was type I hypersensitivity reaction. Symptoms resolved within half and hour after administration of intravenous fluids, antihistamine and bronchodilators. After the patient was stabilized, intravenous etoposide was rechallenged with slower infusion rate. The patient was fully premedication before his second infusion by antihistamine and corticosteroid but again the same hypersensitivity reactions occurred. Finally the patient was treated by oral etoposide instead. The patient was well-tolerated with oral etoposide and the symptoms did not reoccurred in this cycle. The next three subsequent courses of treatment by BEP regimen with oral etoposide were successfully given without any hypersensitivity reactions.
Discussion: Immediate type hypersensitivity reaction can be caused by intravenous etoposide although it was founded infrequently. This reaction was supposed to be caused by polysorbate 80 which is an ingredient in the etoposide intravenous form. Because of the lack of polysorbate 80 in the oral etoposide and its good bioavailability. We suggested to switch from intravenous route to oral route if this drug is necessary to the patient who developed by antihistamine and corticosteroid premedications.
This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.